Alert archive / Arkansas / Flash Flood Warnings in 2003

Flash Flood Warning 53, NWS Little Rock, AR

June 12, 2003Ouachita County, Arkansas

NWS Little Rock, AR issued this flash flood warning at Jun 12, 2003, 4:23 AM CDT for Ouachita County, Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2003, 4:23 AM CDT (09:23 UTC)
Expired
Jun 12, 2003, 7:00 AM CDT
In force
3 hr
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

County Ouachita County, AR

The radar

The Little Rock radar (KLZK), 149 km from the middle of the area, began a volume at 09:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 9.4 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2003-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3228 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2003-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3228 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1675 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLZK 120923
FFWLIT
ARC103-121200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
423 AM CDT THU JUN 12 2003

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  OUACHITA COUNTY IN SOUTHWEST ARKANSAS

* UNTIL 700 AM CDT

* AT 423 AM...WEATHER SERVICE DOPPLER RADAR IN LITTLE ROCK CONTINUES 
TO INDICATE SHOWERS AND THUNDERSTORMS OVER MUCH OF OUACHITA COUNTY. 
THE HEAVIEST RAINFALL WAS IN A 15 TO 20 MILE WIDE BAND...THE LEADING 
EDGE OF WHICH EXTENDED FROM READER TO STEPHENS. TWO TO FOUR INCHES 
OF RAIN HAS ALREADY FALLEN IN PORTIONS OF OUACHITA COUNTY THIS 
MORNING. ADDITIONAL RAINFALL OF ONE TO TWO INCHES IS POSSIBLE AS 
MORE SHOWERS AND THUNDERSTORMS MOVE ACROSS OUACHITA COUNTY FROM THE 
WEST. 

&&

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. THE WATER DEPTH
MAY BE TO GREAT FOR SAFE PASSAGE. IT ONLY TAKES ABOUT TWO FEET OF
MOVING WATER TO CARRY A VEHICLE DOWNSTREAM.

MOVE TO HIGHER GROUND IF FLOOD WATERS THREATEN. DO NOT CAMP NEAR
STREAMS OR OTHER LOW AREAS SUBJECT TO FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES. DO NOT ATTEMPT
TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE
ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON
FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK.

LAT...LON 3377 9303 3378 9310 3339 9310 3336 9268
          3338 9258 3353 9282 3379 9265

$$

57

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 3:55 AM CDT, 28 minutes earlier.

Area forecast discussion, Jun 12, 3:55 AM CDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
355 AM CDT THU JUN 12 2003

LOTS OF RAIN OVERNIGHT ACROSS SOUTHERN ARKANSAS...WITH WIDESPREAD
FLASH FLOODING. WEAKENING BOW ECHO HEADING INTO WESTERN SECTIONS OF
THE STATE EARLY THIS MORNING. THE BOW WILL ACT AS THE BACK EDGE OF
PRECIPITATION...WITH RAIN PRETTY MUCH ENDING FROM WEST TO EAST THIS
MORNING. RAIN WILL NOT END FOR LONG.

LOOKS LIKE WEATHER PATTERN WILL NOT CHANGE MUCH IN THE COMING DAYS.
SYSTEMS ALOFT FROM PLAINS WILL TAP INTO MOIST/UNSTABLE AIR ACROSS
ARKANSAS...WITH SEVERAL PERIODS OF SHOWERS/THUNDERSTORMS THROUGH THE
WEEKEND AND INTO EARLY NEXT WEEK.

APPEARS THAT STORMS WILL BRING SPOTTY SEVERE WEATHER AT TIMES.
ALSO...PRECIPITABLE WATER VALUES OVER 1.50 INCHES. THIS WILL MAKE
STORMS MORE EFFICIENT RAIN PRODUCERS...AND FLASH FLOODING CERTAINLY
A POSSIBILITY. WILL HAVE TO MONITOR INCOMING SYSTEMS FOR PLACEMENT
OF FLASH FLOOD WATCHES IF NECESSARY.

OTHERWISE...TYPICAL SPRING-LIKE PATTERN WITH LATE NIGHT/MORNING
THUNDER FOLLOWED BY CLEARING/WARMING IN THE AFTERNOON. TEMPERATURES
FAIRLY TYPICAL FOR MID-JUNE...WITH DAYTIME READINGS IN 80S/NEAR 90
WITH MID 60S/LOWER 70S AT NIGHT.

FCSTID =   46
HRO   84  68  83  66 /  60  50  50  40
LIT   88  71  88  71 /  70  40  50  40
HOT   88  71  88  70 /  60  50  50  40
PBF   88  72  88  72 /  70  30  40  40

.LZK...NONE.
Hazardous weather outlook, Jun 11, 2:30 PM CDT, 13 hours 53 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-121000-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
230 PM CDT WED JUN 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE EVENING
HOURS ACROSS SOUTHERN ARKANSAS. A FEW OF THE STORMS COULD BRIEFLY
REACH SEVERE LEVELS.

A FRONTAL SYSTEM IS FORECAST TO STALL NEAR THE ARKANSAS AND MISSOURI
BORDER TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP
NEAR THE FRONT...WITH PRECIPITATION MAINLY AFFECTING THE NORTHERN
HALF OF THE STATE. STORMS ARE EXPECTED TO BE MOST ACTIVE AFTER
MIDNIGHT...WITH A FEW STORMS POSSIBLY BECOMING SEVERE.

LOCALLY HEAVY RAIN CAN ALSO BE EXPECTED THROUGH TONIGHT. THE
ATMOSPHERE IS VERY MOIST...AND THIS WILL ALLOW STORMS TO PRODUCE
RAINFALL MORE EFFICIENTLY. ONE TO TWO INCHES OF RAIN MAY OCCUR IN
LESS THAN AN HOUR IN SOME CASES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THIS PATTERN OF UNSETTLED WEATHER IS EXPECTED TO CONTINUE FOR
SEVERAL MORE DAYS. THE STALLED FRONT NEAR THE ARKANSAS AND MISSOURI
BORDER WILL MEANDER FOR COUPLE OF DAYS BEFORE MOVING TO THE NORTH.
YET ANOTHER COLD FRONT WILL APPROACH FROM THE PLAINS OVER THE
WEEKEND BEFORE STALLING ACROSS THE REGION. GIVEN THE PATTERN...
CHANCES FOR THUNDERSTORMS ARE MENTIONED IN THE FORECAST THROUGH
EARLY NEXT WEEK.

SPOTTY SEVERE WEATHER IS EXPECTED IN THE COMING DAYS...WITH
LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. LOCALLY HEAVY
RAIN IS ALSO LIKELY...WITH FLASH FLOODING POSSIBLE IN SOME AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT...WITH SEVERE WEATHER
POSSIBLE MAINLY ACROSS THE NORTHERN HALF OF ARKANSAS.

44

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 7:10 PM CDTSevere Thunderstorm WarningLZKCleveland40 min
Jun 11, 7:26 PM CDTSevere Thunderstorm WarningLZKLincoln59 min
Jun 11, 8:37 PM CDTFlash Flood WarningLZKLincoln3 hr
Jun 11, 9:06 PM CDTSevere Thunderstorm WarningLZKDesha59 min
Jun 11, 9:16 PM CDTSevere Thunderstorm WarningLZKPulaski, Saline59 min
Jun 11, 9:42 PM CDTSevere Thunderstorm WarningLZKGarland43 min
Jun 11, 9:58 PM CDTFlash Flood WarningLZKDesha3 hr
Jun 11, 10:30 PM CDTSevere Thunderstorm WarningLZKLonoke60 min
Jun 11, 11:04 PM CDTFlash Flood WarningLZKCleveland4 hr
Jun 11, 11:10 PM CDTFlash Flood WarningLZKGrant4 hr
Jun 11, 11:19 PM CDTSevere Thunderstorm WarningLZKGarland, Saline61 min
Jun 11, 11:30 PM CDTFlash Flood WarningLZKLincoln4 hr
Jun 11, 11:39 PM CDTSevere Thunderstorm WarningLZKPerry61 min
Jun 11, 11:58 PM CDTFlash Flood WarningLZKOuachita4 hr
Jun 12, 12:15 AM CDTFlash Flood WarningLZKClark4 hr
Jun 12, 12:30 AM CDTFlash Flood WarningLZKGarland, Saline4 hr
Jun 12, 12:34 AM CDTFlash Flood WarningLZKJefferson4 hr
Jun 12, 12:54 AM CDTFlash Flood WarningLZKDesha4 hr
Jun 12, 1:27 AM CDTFlash Flood WarningLZKDallas4 hr
Jun 12, 1:30 AM CDTSevere Thunderstorm WarningLZKScott50 min
Jun 12, 1:44 AM CDTFlash Flood WarningLZKCalhoun4 hr
Jun 12, 2:09 AM CDTSevere Thunderstorm WarningLZKLogan46 min
Jun 12, 2:10 AM CDTFlash Flood WarningLZKPike4 hr
Jun 12, 2:20 AM CDTFlash Flood WarningLZKDrew3 hr
Jun 12, 2:41 AM CDTSevere Thunderstorm WarningLZKJohnson49 min
Jun 12, 4:05 AM CDTFlash Flood WarningLZKClark3 hr
Jun 12, 5:06 AM CDTFlash Flood WarningLZKCalhoun119 min

Nearby

Flash Flood Warnings in Arkansas, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.